Illinois, 2014Damaging Wind in Illinois, October 2, 2014
October 2, 2014 · NWS PAH · 1 event in 1 county or zone
Numerous thunderstorms preceded a cold front as it moved east across the Mississippi Valley. A 500 mb trough over the southern Plains advanced east-northeast, providing support for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms preceded a cold front as it moved east across the Mississippi Valley. A 500 mb trough over the southern Plains advanced east-northeast, providing support for thunderstorm development. An isolated damaging wind gust accompanied the well-organized line of thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 2, 5:42 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Oct 2, 5:42 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
642 PM CDT Thu Oct 2 2014
.UPDATE...
Issued at 639 PM CDT THU OCT 2 2014
Updated Aviation discussion for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 340 PM CDT THU OCT 2 2014
Scattered showers and tstms were moving across parts of the PAH
forecast area this afternoon, as forecasted. So far, the
convection has remained under severe limits, with limited bulk
shear but increasing low level moisture. Dewpoints have reached
the 70s over much of the area. Will continue to monitor.
The big story will be what to expect with a congealing squall
line in central MO that was coming this way, driven by a significant
mid/upper level shrtwv digging through the central CONUS. As we
slowly lose lower trop instability in the evening, models indicate bulk
shear will actually increase, so the severe wx parameters will be
a bit out of phase. Mid level lapse rates remain modest at best.
Damaging wind gusts are possible primarily west of the MS River,
along with some hail up to an inch in diameter. After 06Z, severe
wx potential will be greatly reduced as the system sweeps the rest
of the way ewd through our region. The associated cold front
should be through the entire forecast region by 15Z Fri.
A secondary opportunity for some showers will be Fri afternoon
mainly in the nrn half of the region, associated with the main
axis of the strong mid/upper level trof/low. Otherwise expect dry
wx after sunset Fri, with very noticeably cooler temps and
dewpoints through the first half of the weekend. At this time,
frost in the nrn half of the region does not appear likely due to
lack of moisture and wind.
.LONG TERM...(Sunday through Thursday)
Issued at 340 PM CDT THU OCT 2 2014
The extended forecast guidance is in reasonably good agreement, but
some significant issues have yet to be resolved, especially with
disturbances diving down the backside of the large upper-level
trough.
Early Sunday, winds will be out of the south, ahead of a weak
surface front/trough associated with a disturbance diving southeast
toward the region. The GFS, GEM, and ECMWF all generate some QPF
with this disturbance Sunday night and especially Monday. PoPs have
increased Monday up to 40%.
The main issue between the GFS and the other medium range models, is
with the next more substantial disturbance diving south toward the
region Monday night. The GEM and the 00Z ECMWF take this energy and
carve out a smaller-scale trough, in the base of the larger-scale
trough, over the Tennessee Valley and Gulf Coast states. This
results in a more wrapped up system that is slower to push east of
our region. If this southern system develops, showers and possibly
even thunderstorms could linger in the east well into Tuesday.
The GFS is not as amplified with its troughing, and is more
progressive, basically pushing any tangible rain east of the area by
12Z Tuesday. Will push PoPs up to 50% over much of the area Monday
night and add in some low chance PoPs for the east Tuesday.
The GFS develops more QPF along a warm front mainly in the vicinity
of I-64 Wednesday night and Thursday, while the 00Z ECMWF does not.
Will try to add just a slight chance PoP in the far north just in
case the GFS is correct. Won't be surprised if this goes away in the
next day or two.
Still should see a gradual warming trend through the period, but it
may be muted a bit from the previous forecast due to the wetter
Monday forecast, and the slower ECMWF solution with the upper
trough.
&&
.AVIATION...
Issued at 639 PM CDT THU OCT 2 2014
Isolated convection ahead of the main line will impact mainly KCGI
terminal with tempo IFR vsbys and MVFR cigs. The main line moves
in on all terminals with the front later tonite, and likewise
yields a potential for MVFR cigs/vsbys with tempo IFR vsbys if a
strong storm moves overhead. The front makes passage later tonight
with westerlies/northwesterlies tmrw morning and an eventual clear
out heading into the planning period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Oct 2, 7:50 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
850 PM CDT THU OCT 2 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
850 PM CDT THU OCT 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY THROUGH 200
AM. REFER TO THE WATCH FOR DETAILS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS UNTIL 1100 PM. REFER TO THE WATCH FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM SOUTHWEST INDIANA
INTO THE PENNYRILE REGION OF WESTERN KENTUCKY EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD ACTIVATE FOR THE WATCH AREAS THIS EVENING.
Thunderstorm Wind, Alexander
- When
- October 2, 8:55 PM CST
- Where
- Alexander County, East Cape Girardeau
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 37.290, -89.480
A weather station maintained by the Illinois Department of Transportation measured a wind gust to 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Arkansas, October 2, 20141 death · 2 injured · $1.4 million · EF1 · 66 events
- Hail and Damaging Winds in Texas, October 2, 20143 injured · $443,000 · 1.75 in hail · 88 events
- Hail and Damaging Winds in Kansas, October 2, 2014$23 million · 1.75 in hail · 5 events
- Tornadoes and Damaging Winds in Kentucky, October 2 to 3, 2014$297,000 · EF1 · 7 events
- Hail and Damaging Winds in Oklahoma, October 2, 2014$111,000 · 3 in hail · 32 events
- Damaging Winds and Lightning Strike in Texas, October 2, 2014$105,000 · 65 kt wind · 24 events
- High Wind in Alaska, October 2 to 3, 2014$250,000 · 56 kt wind · 1 event
- Damaging Winds and Lightning Strike in Louisiana, October 2, 2014$50,000 · 55 kt wind · 12 events
- Hail and Damaging Winds in Mississippi, October 2 to 3, 2014$38,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Arkansas, October 2, 2014$22,000 · 1.25 in hail · 10 events
- Flash Flood and Hail in Missouri, October 2, 20141 in hail · 11 events
- Damaging Winds in Arkansas, October 2, 201457 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541794.